Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 107, NWS Wilmington, OH

May 15, 2003Delaware County, Franklin County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 15, 2003, 8:14 PM EDT for Delaware County, Franklin County, Ohio. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2003, 8:14 PM EDT (00:14 UTC)
Expired
May 15, 2003, 9:00 PM EDT
In force
46 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Delaware County, OH, Franklin County, OH

The radar

The Cincinnati radar (KILN), 105 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:20 PM EDT, 4 hours 54 minutes earlier.

Area forecast discussion, May 15, 3:20 PM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
320 PM EDT THU MAY 15 2003

SURFACE ANALYSIS INDICATES SURFACE LOW BETWEEN BETWEEN KSDF AND KCVG
WITH FRONTAL BOUNDARY THEN PUSHING NORTH INTO WESTERN OHIO OVER TO
LAKE ERIE.  KILN SHOWING DEEP CONVECTION ALONG TD BOUNDARY MAINLY
JUST SOUTH OF OHIO RIVER BEFORE MAKING IT NORTH NEAR PORTSMOUTH.

MODELS LOOK PRETTY GOOD THROUGH 36 HOURS THEN THEY DIFFER BEGINNING
FRIDAY NIGHT.  GFS IS STILL BRINGING CONVECTION INTO SOUTHERN FA.
IT HAS TRENDED FARTHER SOUTH THE LAST FEW DAYS.  ETA IS STILL DRY.
WILL KEEP SMALL POPS GOING ACROSS THE SOUTH.

AS FOR OVERNIGHT.  WILL KEEP POPS MENTIONED IN THE WEST FOR THE
EVENING AND LIKELY IN THE EAST.  SYNOPTICALLY THE MID LEVEL TROF IS
GOING TO A NEGATIVE TILT AND GOOD SYNOPTIC LIFT IS TAKING PLACE.
HOWEVER THE BETTER INSTABILITY IS LOCATED ALONG THE TD BOUNDARY
ALONG SOUTHERN FA BORDER.  THINK CONVECTION HAS A CHANCE OF STRONG
TO SEVERE IN THE EAST...WHERE A LITTLE MORE DAYTIME HEATING IS
TAKING PLACE.

MAV TEMPS LOOK PRETTY GOOD...EXCEPT FOR SATURDAY WHERE IT SEEMS A
COUPLE DEGREES TO COOL.

.ILN...NONE.
 TIPTON
Hazardous weather outlook, May 15, 5:00 AM EDT, 15 hours 14 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO THE OHIO VALLEY
THIS AFTERNOON. THIS WILL COMBINE WITH AN UNSTABLE AIRMASS IN PLACE
ACROSS THE REGION TO PRODUCE SHOWERS AND THUNDERSTORMS. SOME OF THE
STORMS MAY BECOME SEVERE LATER THIS AFTERNOON AND INTO THIS
EVENING...WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, May 15, 4:06 PM EDT, 4 hours 8 minutes before
INZ058-059-066-073>075-080-KYZ089>096-OHZ045-046-051>056-060>065-
070>072-077-078-152035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
406 PM EDT THU MAY 15 2003

...SEVERE THUNDERSTORM WATCH FOR THE TRI-STATE...MIAMI AND
WHITEWATER VALLEYS AND MOST OF CENTRAL OHIO HAS BEEN CLEARED...

STRONG TO SEVERE THUNDERSTORMS HAVE FOCUSED ALONG AND NEAR THE OHIO
RIVER IN SOUTH CENTRAL OHIO AND NORTHEAST KENTUCKY.  THUS THE WATCH
TO THE NORTH AND WEST OF THIS AREA HAS BEEN CLEARED FROM THE
WATCH.  BASICALLY...THE WATCH HAS BEEN CLEARED TO THE NORTH AND
WEST OF A LINE FROM MAYSVILLE TO HILLSBORO TO CHILLICOTHE TO
LOGAN.  HOWEVER A FEW EVENING SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE REGION THIS EVENING.

 TIPTON
Special weather statement, May 15, 4:56 PM EDT, 3 hours 18 minutes before
KYZ097>100-OHZ073-074-079>082-088-152125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
456 PM EDT THU MAY 15 2003

...SEVERE THUNDERSTORM WATCH FOR PARTS OF SOUTH CENTRAL OHIO AND
NORTHEAST KENTUCKY HAS BEEN CANCELLED...

A FEW STRONG STORMS ARE STILL POSSIBLE OVER THIS REGION...HOWEVER
THEY ARE NOT EXPECTED TO BE SEVERE.  THE SEVERE THUNDERSTORMS THAT
HAVE BEEN AFFECTING NORTHEAST KENTUCKY HAVE MOVED OFF TO THE SOUTH
AND EAST OF THE MAYSVILLE/PORTSMOUTH/VANCEBURG AREA.

RESIDENCE IN SOUTH CENTRAL OHIO AND NORTHEAST KENTUCKY SHOULD BE
PREPARED FOR THE POSSIBILITY OF STRONG STORMS REDEVELOPING THROUGH
7 PM.

 TIPTON
Local storm report, May 15, 7:19 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
719 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    LEBANON                   OH   .75 INCH HAIL
05/15/03   WARREN                         DIME SIZE HAIL COVERING
                                          THE GROUND.

JSS
Local storm report, May 15, 7:26 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
726 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0708 PM    NEW ALBANY                OH   FLOOD
05/15/03   FRANKLIN                       FLOODED ROADS THROUGHOUT
                                          TOWN. REPORTED BY LAW
                                          ENFORCEMENT.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:18 PM EDTSevere Thunderstorm WarningILNHighland57 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.